Continuos muscle twitches after olanzapine and mirtazapine. Can it be tardive dyskinesia?

R

Risilox

New member
Joined
Dec 8, 2017
Messages
2
#1
Continuos muscle twitches after olanzapine and mirtazapine. Can it be tardive dyskinesia?

Hello everyone,
my name is Nicholas and I'm a 21 years old guy from Italy.
I suffered from chronic insomnia from the age of 15 and in mid-February 2017 was prescribed before bedtime the antidepressant mirtazapine at 15 mg and the antipsychotic olanzapine at 2,5 mg. I took them for 2 weeks without improvement. Therefore the psychiatrist increased mirtazapine at 30 mg and olanzapine at 10 mg. Now I believe that he thought I had bipolar disorder type 1 but I hadn’t any mental illnes.
I took olanzapine at 10 mg because I think was only a tranquilizer and because I trusted the doctor.
Olanzapine made me sleep for 13 hours but I was no longer myself. After 5 days I tried to split the tablet but it gave me a strange effect. So I continued for others 15 days at 10 mg because I really needed to sleep. Then in April 2017 I tapered olanzapine in 1 week because I could not live anymore like that. I took it for a total of 48 days.
After this I reduced mirtazapine to 15 mg and 1 week later I stop cold turkey. At that time I took the benzodiazepine brotizolam at 0,25 mg for 2 weeks to help me sleep.
The withdrawal symptoms were terrible for 4 months and I have not been the same anymore.
When I was on mirtazapine and olanzapine I had eyelids fasciculation 2 or 3 times per day. When I quitted olanzapine the eyelids fasciculation ceased.
2 weeks after withdrawal from olanzapine and 1 week from mirtazapine I started to have frequently intermittent muscle twitching in the left thigh and occasionaly pulsating muscles in other parts of the body. After less than a couple of months they have decreased in frequency and intensity but didn’t stop completely. During this period I was forced to take the antidepressant sertraline and the benzodiazepine diazepam because for the new psychiatrist I had obsessive compulsive disorder with an obsession for the damage of antipsychotics. I did not have anything like that and could taper and withdraw after 3 months in July 2017.
Now I think maybe that the muscles twitching have diminished because diazepam is also a muscle relaxant.
In August 2017 I started to have continuous fasciculations in the legs when I lie down and less frequently when I sit while I never had them when I move. Few times a day I had pulsating muscles also in the arms and the trunc but never in the face. I never had muscle twitches in multiple parts of the body at the same time.
In September the muscles twitching moved for 1 week in the lower abdominals.
In October 2017 for 2 weeks the muscles twitches suddenly stopped in the legs and continued in the rest of the body about 10 times per day.
When the muscles twitching returned they were milder. Sometimes the fasciculations are so mild that when I looked at my calf I saw them without feel them. In the legs they have become more single rapid muscular contractions than pulsating muscles.
Soon after I started to have continuos pulsating muscle in my upper lip. The muscle twitch was very mild and lasted 2 weeks but after it I have sometimes pulsating muscle also in my face.
Do you think it is a tardive dyskinesia caused by olanzapine despite I haven’t involuntary body movements?
Do you think it could be some other side effect caused by olanzapine or maybe mirtazapine? It’s 8 months that I’ve it.
I have been visited by several psychiatrists and neurologists and everyone said it was just stress.
Even if I do not have the symptoms of tardive dyskinesia I do not know what else it could be: I’m not stressed and I do not suffer from anxiety, I do not take stimulants, I can sleep, I have had blood tests and I haven’t electrolyte imbalances or hypoglycemia, I did electromyography and had normal results.
The thing that worries me most is that there is a very large amount of medical literature that associates tardive dyskinesia with cognitive impairments.
If it were to be tardive dyskinesia do you think that the fact that for almost 2 weeks the muscles twitches had almost disappeared means that I am healing?
Thank you and greetings from Italy.
 
Poopy Doll

Poopy Doll

Well-known member
Joined
Jun 13, 2015
Messages
11,501
Location
Fort Lauderdale, Florida, USA
#2
Risilox, WELCOME to the Forum. What you describe would cause me to worry too. I have twitching just before I go to sleep. I also am dependent on medication to sleep. It is annoying to be so dependent on drugs from doctors. Only your doctors can decide if you have tardive dyskinesia or not.
 
G

gypsiqueen

Active member
Joined
Jul 26, 2016
Messages
31
#3
I have a similar thing with random twitching. It's really disconcerting. My doc said that I only need to begin to worry if I start having involuntary movement in my face. She sent me to a movement specialist who said i definitely have a movement disorder, but didn't know what kind. He said that it could be managed with 2000-3000 mg of fish oil split in 2 doses along with one vitamin E 400IU twice a day. It really does help me.
 
Last edited:
R

Risilox

New member
Joined
Dec 8, 2017
Messages
2
#4
Tardive dyskinesia

I have a similar thing with random twitching. It's really disconcerting. My doc said that I only need to begin to worry if I start having involuntary movement in my face. She sent me to a movement specialist who said i definitely have a movement disorder, but didn't know what kind. He said that it could be managed with 2000-3000 mg of fish oil split in 2 doses along with one vitamin E 400IU twice a day. It really does help me.
Hello gypsiqueen, thank you for your answer.

Did the movement disorder specialist tell you that you did not have tardive dyskinesia?

How are your muscle twitching? My muscle twitching is like that of the link but no so frequent.

Major thigh fasciculation - Muscle twitching - YouTube

I am self medicated with the same supplements you take but without improvement.

You have to be very careful because tardive dyskinesia involves cognitive impairment.

Did you notice any cognitive deficit?
 
G

gypsiqueen

Active member
Joined
Jul 26, 2016
Messages
31
#5
I don't have TD. He didn't know what I have exactly, but it's definitely not TD. I have cognitive impairment, but it's from a combo of the meds and illness. Some days are better than others. My muscles do little jerks, not those kinds of twitches. My husband gets those, but he has a pinched nerve. Could your problem be caused by something besides meds?
 
A

Akita

New member
Joined
Jan 3, 2018
Messages
3
Location
Romford Essex
#6
Hi I used to get symptoms like this when I was taking my medication, I could lay in bed with the duvet around me and kick 2ft in the air, or sometimes I would kick the wardrobe in my sleep, it came to a point where I had to sleep on the floor, I don’t take my meds anymore and as far as I know I don’t have any problems with having these issues anymore.